Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 42, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 11, 2002, 3:46 AM EDT for Lexington County, South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 3:46 AM EDT (07:46 UTC)
- Expired
- May 11, 2002, 4:30 AM EDT
- In force
- 44 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Lexington County, SC
The radar
The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:50 AM EDT | Hail 0.75 | Lexington, SC | SKYWARN spotter reported dime size hail in Lexington. |
| May 11, 4:03 AM EDT | Hail 0.75 | Irmo, SC | NWS employee reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 7.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 110746
SVRCAE
SCC063-110830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
345 AM EDT SAT MAY 11 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 AM EDT.
* AT 343 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER LEXINGTON..MOVING EAST AT 10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON.
RED BANK.
OAK GROVE.
SPRINGDALE.
SEVEN OAKS.
WEST COLUMBIA.
THIS IS A DANGEROUS STORM. SEEK SHELTER NOW
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.
CDL/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:30 PM EDT, 9 hours 16 minutes earlier.
Area forecast discussion, May 10, 6:30 PM EDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 630 PM EDT FRI MAY 10 2002 THE SEVERE THUNDERSTORM WATCH WILL EXPIRE AT 700 PM. WILL UPDATE ZONES TO REMOVE WATCH AND LOWER POPS. OUTFLOW BOUNDARIES FROM THE TSTMS HAVE MAINLY MOVED SOUTH OF THE FORECAST AREA SO EXPECT LIMITED COVERAGE THIS EVENING. THE BEST CHANCE DURING THE NEXT FEW HOURS APPEARS TO EXTEND FROM BURKE COUNTY TO BAMBERG COUNTY ASSOCIATED WITH THE OUTFLOW BOUNDARY FROM MCDUFFIE COUNTY THUNDERSTORM AND THE SEA BREEZE FRONT. H85 WARM ADVECTION SUPPORTS KEEPING POPS IN THE FORECAST OVERNIGHT...BUT WILL LOWER POPS TO CHANCE BECAUSE OF THE DIURNAL TIMING AND THE LATEST RUC INDICATES LIFT ASSOCIATED WITH THE H5 SHORTWAVE WILL STAY MAINLY NORTH OF THE FORECAST AREA. FCSTID = 5 CAE 68 78 65 88 / 40 60 20 10 AGS 67 83 65 89 / 40 60 20 10 SSC 68 78 65 88 / 40 60 20 10 OGB 68 83 65 89 / 40 60 20 10 .CAE... GA...NONE. SC...NONE. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:03 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 42 min |
| May 11, 3:26 AM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 49 min |
| May 11, 3:55 AM EDT | Severe Thunderstorm Warning | CAE | Richland | 50 min |
| May 11, 7:08 AM EDT | Severe Thunderstorm Warning | CAE | Newberry | 37 min |
| May 11, 7:50 AM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.